In an extensive review of antibiotic-induced rash in patients with infectious mononucleosis, study authors uncovered evidence that conflicts with reports of the high incidence of this phenomenon found in historical data. Full findings are published in Annals of Pharmacotherapy.
Two pharmacists from Southwestern Oklahoma State University conducted a comprehensive review of case reports, epidemiological data, and the underlying mechanism of antibiotic-induced skin rash in patients with concurrent infectious mononucleosis. They performed literature searches in MEDLINE (1946–June 2016) and EMBASE (1980–June 2016); references of all related articles were further reviewed. All case reports were evaluated for causality using a modified Naranjo nomogram.
A total of 17 case reports of antibiotic-associated rash in patients with infectious mononucleosis were identified; the median Naranjo score was 6. Study authors reported the top three drugs to be ampicillin, azithromycin, and amoxicillin. Specifically, the incidence of rash was higher in the 1960s (55.6%, 45%, and 33%) vs. 2013 (33% and 15%), but much lower in general than what is cited in medical textbooks (80–100%).
The most commonly proposed mechanism for the adverse effect was a transient virus-mediated immune alteration which leads to loss of antigenic tolerance and the formation of a reversible, delayed-type hypersensitivity reaction to the antibiotic.
Findings from the review warrant a reassessment on the belief of the high incidence (80–100%) of antibiotic-induced skin rash in patients with infectious mononucleosis.
For more information visit aop.sagepub.com.